Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 123, NWS Phoenix, AZ

October 5, 2021Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Oct 5, 2021, 5:05 PM MST for Maricopa County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2021, 5:05 PM MST (00:05 UTC)
Expired
Oct 5, 2021, 5:45 PM MST
In force
40 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 125 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 5, 11:46 AM MSTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2021-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2021-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

428 
WUUS55 KPSR 060005
SVRPSR
AZC013-060045-
/O.NEW.KPSR.SV.W.0123.211006T0005Z-211006T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
505 PM MST Tue Oct 5 2021

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Maricopa County in south central Arizona...

* Until 545 PM MST.

* At 505 PM MST, a severe thunderstorm was located near Tonopah,
  moving north at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Tonopah.

This includes AZ Interstate 10 between mile markers 84 and 97.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3340 11291 3343 11312 3391 11313 3382 11277
TIME...MOT...LOC 0005Z 183DEG 33KT 3351 11301 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SDB
1 follow-up statement
617 
WWUS55 KPSR 060026
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
526 PM MST Tue Oct 5 2021

AZC013-060045-
/O.CON.KPSR.SV.W.0123.000000T0000Z-211006T0045Z/
Maricopa AZ-
526 PM MST Tue Oct 5 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST
FOR MARICOPA COUNTY...

At 526 PM MST, a severe thunderstorm was located 12 miles northwest
of Tonopah, moving north at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
Maricopa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3356 11294 3355 11312 3391 11313 3385 11288
TIME...MOT...LOC 0026Z 174DEG 23KT 3364 11306 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 4:58 PM MST, 7 minutes earlier.

Area forecast discussion, Oct 5, 4:58 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
458 PM MST Tue Oct 5 2021

.UPDATE...
Updated Aviation discussion.

&&

.SYNOPSIS...
A low pressure system will continue to move through the Southwest
today. Periods of showers and thunderstorms will continue this
morning, then gradually end from west to east this afternoon and
evening. Severe thunderstorms are expected to develop this
afternoon, capable of producing strong, damaging winds, large
hail, and perhaps an isolated tornado. Some blowing dust will
also be possible. Dry weather returns tomorrow and Thursday with
near normal temperatures. A low end rain chance is possible with
another passing system Friday and Saturday with slightly cooler
temperatures. A quiet weekend with typical temperatures is expect,
with the potential for a dry but notably cooler and winder
weather system next week.

&&

DISCUSSION...
A compact upper level low is moving east near the
California-Mexico border. East of this low, warm and moist air
continues to stream northward into the forecast area, leading to
scattered showers and thunderstorms. So far, the relatively dry
and cool boundary layer has only allowed for elevated convection.
Rainfall and wind have both been limited, but we have received
several reports of small hail. As we progress into the afternoon,
several factors will come together for a potentially significant
severe weather event by Arizona standards.

Visible satellite imagery continues to show mostly clear
conditions south of Phoenix, with a mixture of clouds and sun over
the metro area. Overall, this is allowing for good low level
heating. The 18z PSR sounding and ACARS data confirm this to be
the case, with a gradually warming boundary layer. Model
forecasts show that this should allow for surface temperatures to
warm enough to overcome any convective inhibition by this
afternoon. As convection becomes increasingly tied to the surface
layer, it will dip into the strong low level directional shear
present today. Meanwhile, as the upper level low advances towards
the area (along with a corresponding jet streak) upper level wind
speeds will increase along with diffluence aloft. This will result
in effective bulk shear values of 40-50 kts continuing into the
early evening. In addition to the favorable wind shear, upper
level temperatures will cool significantly with 500 mb
temperatures dropping to -15 to -16C or so. Very steep lapse rates
into the mid levels will allow for a favorable hail growth zone
to develop. CAPE values of 1500-2000 J are anticipated by the mid
afternoon. Lastly, PWAT values will remain in the 1-1.2" range,
which is easily sufficient for convective development.

Taken together, the environment will be well primed for supercells
to develop this afternoon with large hail (potentially up to 2"
or so) and high wind gusts (potentially up to 65 kts or so). The
strong low level shear may also allow for an isolated tornado or
two. the most favored location for tornadic development is likely
north of the Phoenix metro. The SPC has issued a severe
thunderstorm watch through 03Z this evening to account for these
threats.

The risk for flash flooding appears to be much less than the risk
for severe weather due to fast storm motions. Even so, as stronger
thunderstorms develop this afternoon, the potential for locally
heavy rain will increase. Accordingly, an isolated flash flood
warning cannot be ruled out today, especially over the burn scars.

The HREF has handled the strongly forced convective pattern quite
well to this point. It indicates that scattered showers and
storms will continue throughout the day, but that the strong to
severe storms are likely to develop roughly along a line from west
of Phoenix up through the Prescott area around 1-4 pm this
afternoon. These storms will then likely traverse through the area
between 3-7 pm. The threat of precipitation in the PSR forecast
area will quickly wind down after that. As always, the exact
locations which will see severe weather is never known for sure
ahead of time and conditions can change quickly. Today would be a
good day to check back frequently for forecast updates.

After today's active weather, the next few days will be quiet with
highs near 90 under partly sunny skies. Global ensembles indicate
that another system will graze the area Friday night into
Saturday. The chance of precipitation is quite low, with NBM
showing less than a 10% chance of measurable precipitation.
Temperatures will likely cool off though, with highs in the mid
80s over the weekend. An even stronger storm system (also likely
dry) will affect the area next week. Details are limited at this
range, but there is excellent agreement that temperatures will
cool dramatically. The NBM only shows a 55% chance of exceeding
72F next Wednesday in Phoenix. Should this occur, morning lows
would fall into the 40s and 50s for the first time since last
spring.

&&

.AVIATION...Updated at 2357Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Another round of thunderstorms is expected to affect the metro
area roughly between 00Z-03Z. Anticipate that western portions of
the Valley will see the brunt of storms. But, it is expected to
cause a major wind shift with a westerly component at KPHX
between 01Z- 02Z and be close enough for VCTS but otherwise not
lower ceilings below 6kft AGL. But, there is definitely a
possibility that KPHX could have TSRA+ at the airfield which would
cause even more erratic winds and a major drop in ceilings and
visibility along with hail potential. Anticipate the Valley will
mostly be clear of thunderstorms by 04Z if not 03Z. Apart from
thunderstorms, anticipate northeasterly surface winds will
transition to northerly this evening then transition to familiar
nocturnal patterns near midnight. Very benign conditions are
anticipated during the overnight hours and daytime Wednesday.

Southeast California/Southwest Arizona including KIPL and KBLH:

Shower and storm activity has ended over southeast California and
southwest AZ. There are some lingering batches of cumulus/altocumulus
which should thin out after sunset. Surface winds at KIPL will
favor familiar diurnal patterns at KIPL. At KBLH, anticipate
northeasterly winds will transition to northerly late tonight with
a period of light and variable in the morning before light south
and southeast develops in the afternoon. Otherwise, no significant
cloudiness.

&&

.FIRE WEATHER...
Thursday through Monday:
One weather system will move through the region Thursday and
Friday, bringing low end rain chances and a slight uptick in
afternoon humidity. Slightly cooler and drier weather arrives
Saturday, but warmer and drier weather is expected Sunday and
Monday. Overnight humidity values will generally be trending down
through the entire period.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hodges
AVIATION...AJ
FIRE WEATHER...Iniguez

In the hours before

Special weather statement, Oct 5, 3:47 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
347 PM MST Tue Oct 5 2021

AZZ538-539-052330-
Tonopah Desert AZ-Gila Bend AZ-
347 PM MST Tue Oct 5 2021

...A strong thunderstorm will impact portions of Maricopa County
through 430 PM MST...

At 347 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles east of Sentinel, or 20 miles southwest of Gila Bend, moving
northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gila Bend.

This includes AZ Interstate 8 between mile markers 96 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM MST for
south central Arizona.

&&

LAT...LON 3270 11293 3279 11312 3313 11297 3298 11270
TIME...MOT...LOC 2247Z 207DEG 24KT 3282 11299

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SDB
Special weather statement, Oct 5, 4:09 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
409 PM MST Tue Oct 5 2021

AZZ563-052330-
Southeast Gila County AZ-
409 PM MST Tue Oct 5 2021

...A strong thunderstorm will impact portions of Gila County through
430 PM MST...

At 409 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles north of Hilltop, or 31 miles northeast of Globe, moving
northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Gila County.

This includes US Highway 60 between mile markers 283 and 298.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM MST for
east central Arizona.

&&

LAT...LON 3364 11043 3374 11063 3385 11057 3382 11050
      3383 11044 3383 11033 3379 11029
TIME...MOT...LOC 2309Z 210DEG 28KT 3378 11048

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SDB
Special weather statement, Oct 5, 4:22 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
422 PM MST Tue Oct 5 2021

AZZ558-560-563-060000-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
422 PM MST Tue Oct 5 2021

...A strong thunderstorm will impact portions of Gila and Pinal
Counties through 500 PM MST...

At 421 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles south of San Carlos, or 18 miles northeast of Christmas, moving
northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Carlos.

This includes AZ Route 70 between mile markers 266 and 271.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM MST for
southeastern and east central Arizona.

&&

LAT...LON 3346 11011 3344 11032 3340 11035 3339 11044
      3329 11046 3320 11040 3320 11046 3318 11047
      3319 11050 3314 11059 3315 11064 3364 11038
      3351 11007
TIME...MOT...LOC 2321Z 210DEG 27KT 3321 11048

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SDB
Special weather statement, Oct 5, 4:39 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
439 PM MST Tue Oct 5 2021

AZZ538-540-060030-
Buckeye/Avondale AZ-Tonopah Desert AZ-
439 PM MST Tue Oct 5 2021

...A strong thunderstorm will impact portions of Maricopa County
through 530 PM MST...

At 438 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Palo Verde Nuclear Generation Station, or 14 miles
south of Tonopah, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buckeye, Tonopah, Palo Verde Nuclear Generation Station, Wintersburg,
Hassayampa and Arlington.

This includes the following highways...
AZ Interstate 10 between mile markers 93 and 116.
AZ Route 85 between mile markers 152 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM MST for
south central Arizona.

&&

LAT...LON 3315 11288 3325 11309 3359 11291 3346 11254
TIME...MOT...LOC 2338Z 214DEG 19KT 3329 11294

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

SDB
Local storm report, Oct 5, 4:50 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
450 PM MST TUE OCT 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      6 NE APACHE JUNCTION    33.47N 111.48W
10/05/2021                   MARICOPA           AZ   PUBLIC

            ***DELAYED REPORT*** SOCIAL MEDIA VIDEO
            SHOWED SWIFTLY MOVING WATER FLOWING ACROSS
            SR 88 GOING TOWARDS CANYON LAKE. TIMING AND
            LOCATION WAS APPROXIMATED.

&&

INS
Special weather statement, Oct 5, 4:54 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
454 PM MST Tue Oct 5 2021

AZZ538-060030-
Tonopah Desert AZ-
454 PM MST Tue Oct 5 2021

...A strong thunderstorm will impact portions of Maricopa County
through 530 PM MST...

At 454 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Tonopah, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tonopah and Wintersburg.

This includes AZ Interstate 10 between mile markers 83 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM MST for
south central Arizona.

&&

LAT...LON 3333 11291 3337 11314 3371 11314 3362 11277
TIME...MOT...LOC 2354Z 185DEG 22KT 3342 11302

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SDB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 5:19 PM MSTSevere Thunderstorm Warning Considerable damage threatPSRMaricopa, Pinal41 min
Oct 5, 5:24 PM MSTSevere Thunderstorm WarningPSRGila51 min
Oct 5, 5:41 PM MSTSevere Thunderstorm WarningPSRMaricopa34 min
Oct 5, 5:46 PM MSTSpecial Weather StatementPSRGila44 min
Oct 5, 6:00 PM MSTSevere Thunderstorm WarningPSRMaricopa45 min
Oct 5, 6:25 PM MSTAreal Flood WarningPSRGila110 min
Oct 5, 6:40 PM MSTSpecial Weather StatementPSR35 min
Oct 5, 7:17 PM MSTSpecial Weather StatementPSRLa Paz43 min
Oct 5, 7:38 PM MSTSevere Thunderstorm WarningPSRLa Paz, Maricopa37 min
Oct 5, 7:50 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Oct 5, 8:16 PM MSTSpecial Weather StatementPSR29 min
Oct 5, 8:23 PM MSTAreal Flood WarningPSRGila10 hr
Oct 6, 7:43 AM MSTAreal Flood WarningPSRGila14 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.